Medications that damage your hearing are surprisingly common. From tinnitus drugs that stop the ringing in the ears to drugs that could cause loss of hearing, learn which of them has an effect on your ears.
Your Ears Can be Impacted by Medications
Pharmaceuticals are an almost $500 billion market and the United States makes up nearly half of that usage. Do you regularly take over-the-counter medication? Or maybe your doctor has prescribed you with some type of medication. All medications have risks, and even though risks and side effects may be noted in the paperwork, people usually don’t think they’ll be affected. So it’s important to point out that some medications raise the chance of hearing loss. Certain medications can, on the plus side, help your hearing, including tinnitus treatment. But how can you know which drugs are safe and which ones are the medications will be hazardous? And what do you do if a doctor prescribes drugs that cause loss of hearing? A little insight on the subject can go a long way.
1. Over-the-Counter Painkillers That Damage Your Hearing
The fact that such an everyday thing could cause loss of hearing. Experts looked at the type of painkillers, regularity and time frame along with hearing loss frequency. This link is backed by a number of studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something shocking. Continued, daily use of over-the-counter pain relievers damages hearing. Regular use is described as 2 or more times a week. You generally see this regularity in people with chronic pain. Temporary hearing loss can result from using too much aspirin at once and eventually can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 hearing loss risk nearly doubled if they were taking this drug to deal with chronic pain. To be clear, prescription drugs are just as bad. Here are some prescription medications that could cause hearing loss:
The specific cause of the loss of hearing is unclear. These drugs may reduce the flow of blood to your sensitive inner ear, which as time passes would kill nerves that detect sound. That’s why loss of hearing could be the consequence of prolonged use of these medications.
2. Some Antibiotics Are Ototoxic
Most antibiotics are probably relatively safe when taken as directed and you’re not allergic. But the kind of antibiotic known as Aminoglycoside could increase hearing loss. Human studies haven’t yet come up with reliable data because they are in their initial stages. But there have been some individuals who appear to have developed hearing loss after taking them. It’s convincing enough to recognize the results of the animal testing. There could be something to be worried about according to the medical community. Each time mice are fed these antibiotics, they eventually get hearing loss. The following illnesses are generally treated with Aminoglycoside antibiotics:
- Tuberculosis (TB)
- Cystic fibrosis
- Some other respiratory diseases
- Bacterial meningitis
In contrast to the majority of antibiotics, they’re usually used over a long term time period to address chronic infections. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Side effect concerns over the years have led doctors to prescribe different options. More data is required to identify why certain antibiotics may contribute to loss of hearing. It appears that long term injury could be caused when these medications create inflammation of the inner ear.
3. How Your Ears Are Impacted by Quinine
You know what quinine is if you’ve ever had a gin and tonic. Quinine is used to treat malaria and has also been used to help people who suffer from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between quinine use and hearing loss aren’t that well-known. There have been numerous cases noted where malaria patients treated with quinine have been inflicted by reversible loss of hearing.
4. Chemo Drugs Might Harm Your Hearing
You understand that there will be side effects when you go through chemo. Trying to kill cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are usually indistinguishable by these toxins. These medications are being examined:
- Cisplatin commonly known as Platinol
- Bleomycin commonly known as Blenoxane
- Carboplatin commonly known as Paraplatin
But if you had to pick between chemo induced hearing loss and cancer, for most people, the choice would be clear. You might want to talk to your hearing care expert about monitoring your hearing while you’re going through cancer treatments. Or you may want to let us know what your personal scenario is and find out if there are any suggestions we can make.
5. Hearing Loss And Loop Diuretics
You could be taking diuretics to help control the balance of fluids in your body. As with any attempt to regulate something with medication, you can go too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to get too high in the body, causing swelling. Although it’s generally temporary, this can cause loss of hearing. But loss of hearing may become irreversible if you let this imbalance continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent hearing loss. If you’re using the most common loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.
If You Are Using Drugs That Cause Hearing Loss What Can You do?
You need to speak with your doctor before you stop taking any medications they have prescribed. Note all of the drugs you use and then consult your doctor. If your doctor has you on any of these medications that cause loss of hearing, ask if there may be alternate options that could reduce risk. You can also make lifestyle changes to cut down on your need for medications. You can have a healthier life, in certain situations, with small modifications to your diet and some exercise. Your immune system can be reinforced while pain and water retention can also be lessened with these changes. If you are or have ever used these ototoxic drugs, you should make an appointment to get your hearing checked as soon as possible. It can be difficult to detect hearing loss at first because it advances very slowly. But make no mistake: it can impact your happiness and health in ways you might not realize, and you will have more options for treatment if you catch it early.